Triptans are the most successful drugs for treating migraine attacks, according to research. The second most effective drugs were discovered to be ergots and antiemetics. The researchers emphasize that there are numerous, efficient methods for treating migraine episodes. The most successful treatment for migraine attacks is triptans, which are marketed under brands like Imitrex, Zomig, and Maxalt, according to a study that was just published online in the Neurology journal. Ibuprofen, which is marketed under the brands Advil and Motrin, has been found to be two to three times less effective than other classes of medications, such as ergots and antiemetics. Comparing 25 drugs from seven different drug classes, researchers looked at which ones worked best for treating migraine attacks when compared to ibuprofen. Using a smartphone app, the scientists gathered data on over 4.7 million treatment attempts made by almost 300,000 people over the course of six years. Based on user input, frequency, triggers, symptoms, medication, and medication effectiveness, the app gathered data. The top three drug classes, according to the researchers, were: Triptans; Ergots (Migranal, Trudhesa, Cafergot, Ergomar, Ergostat); Antiemetics (Reglan, Compro); and 42 percent of the participants said ibuprofen was effective.
Dr. Noah Rosen, the vice chair of neurology at Northwell Health in New York and an unaffiliated third party, stated that underdosing on ibuprofen raises the risk of recurrence. Underdosing is frequently done to minimize side effects such as stomach irritation. Furthermore, Rosen told Medical News Today that the drug’s halflife—the amount of time it remains active in your body—is relatively brief. Some similar drugs, such as naproxen, remain in the body for a lot longer and stop headaches from coming back. Ibuprofen has a moderate benefit, especially for those who experience less frequent events or who also have neck or jaw pain, but there are other more targeted options that may be more effective and less likely to cause a recurrence of the headache. Eletriptan (6 times more effective than ibuprofen), Zolmitriptan (5 times more effective than ibuprofen), and Sumatriptan (5 times more effective than ibuprofen) were the top three medications, according to the study. The participants reported that eletriptan was helpful 78% of the time, zolmitriptan 74% of the time, and sumatriptan 72% of the time. Other medication classes, including acetaminophen (Tylenol) and other nonsteroidal anti-inflammatory drugs (NSAIDs), were also examined by the researchers. The effectiveness of the NSAIDs other than ibuprofen was 94% higher. A popular mix of aspirin, caffeine, and acetaminophen was found to be 69% more effective than ibuprofen. Only acetaminophen proved beneficial 37% of the time.
I am not surprised by these results, said Dr. Medhat Mikhael, a pain management specialist and medical director of the nonoperative program at the Spine Health Center at Memorial Care Orange Coast Medical Center in California. The scientists looked at other NSAIDs and found that all of them were more effective than ibuprofen. Ketorolac (Toradol) was helpful 62 percent of the time. Indomethacin (Tivorbex) was helpful 57 percent of the time. Diclofenac (Flector, Cambia, Zipsor) was helpful 56 percent of the time. Since migraines are brought on by artery vasodilation, triptans and ergots are excellent treatments. By narrowing the arteries, these drugs reduce pain. Inflammation is treated by ibuprofen. Medical News Today was informed by Mikhael, who was not involved in the study, that it is beneficial for inflammatory conditions such as arthritis. Ibuprofen typically doesn’t completely eliminate migraine pain, but it may lessen its intensity. The speed at which ibuprofen leaves your system is another issue. It may begin to relieve symptoms, but after two hours the pain might return. The authors point out that there are numerous migraine relief treatment options available. Dr. ChiaChun Chiang, a study author and neurologist at the Mayo Clinic in Roch, stated, “Our hope is that this study shows that there are many alternatives that work for migraine and we encourage people to talk with their doctors about how to treat this painful and debilitating condition.”.
One of the study’s limitations, according to the researchers, is that the results were self-reported by the participants, meaning that a variety of factors, such as the participants’ expectations of the medication, could have an impact. Another drawback is that the study did not include more recent migraine drugs, such as ditans (Lasmiditan) and gepants (ubrogepant, atogepant, and rimegepant), because there was insufficient information available about them at the time of the investigation. According to UC Davis Health, migraine is a neurological disorder or syndrome rather than just a headache. Although they are a crucial symptom, headaches do not always accompany migraines. The membrane separating the brain and the skull, known as the dura, is inflamed under nerve control, which is what causes headache pain. The National Institute of Neurological Disorders and Stroke describes it as occurring on one side of the head and characterized by recurrent episodes of moderate to severe throbbing and pulsating pain. Rosen pointed out that migraine is more than just severe headaches. It is frequently distinguished by the accompanying symptoms. The classic migraine pain is sharp, one-sided pain that lasts in a typical way for two to twenty-four hours. These are usually moderate to severe in intensity, and they usually get worse when moving. These incidents are linked to either nausea and vomiting or sensitivity to light and sound. Prodromal or postdromal states, which occur before or after the actual head pain, can cause behavioral abnormalities, yawning, food cravings, and changes in energy levels in a lot of people. Hormonal fluctuations may play a role in the prevalence of migraines in adult women.
For migraine medications that have been suggested by doctors worldwide are available here https://mygenericpharmacy.com/index.php?cPath=77_273